Minnesota, 2012

Drought in Minnesota, July 17 to 31, 2012

July 17 to 31, 2012 · NWS FGF · 10 events in 10 counties and zones

Lack of consistent precipitation across portions of the northwest quarter of Minnesota led to a D2 drought designation per the U. S.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Lack of consistent precipitation across portions of the northwest quarter of Minnesota led to a D2 drought designation per the U. S. Drought Monitor. Crops in the area began to suffer from the heat and lack of rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 17, 2:45 AM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 17, 2:45 AM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
345 AM CDT TUE JUL 17 2012

.DISCUSSION...FORECAST CHALLENGE CONCERNS MAINLY SHORT TERM PCPN
CHANCES...TEMPERATURES AND NEAR TERM AVIATION/CLOUD TRENDS. MODELS
IN GOOD AGREEMENT WITH MAIN FEATURES WITH GFS ACTUALLY DOING BEST
WITH LOW LEVEL MOISTURE FIELDS. WILL USE BLEND FOR FORECAST
CHALLENGE.

CURRENT CONVECTION ORIENTED ALONG ND/SD BORDER AREA VCNTY ELEVATED
BOUNDARY IN MOIST AXIS WITH SUPPORT FROM ENTRANCE REGION OF UPPER
JET MAXIMA. FAVORED CONVECTIVE PARAMETERS REMAIN ACROSS NE SD TO
SD/ND BORDER AREA THROUGH THE MORNING. WITH JET MAXIMA SHIFTING EAST
THIS MORNING WOULD EXPECT CONVECTION TO GRADUALLY DIMINISH. WILL
MONITOR TRENDS FOR MORNING POPS HOWEVER WILL LIKELY CONFINE ANY POPS
TO ALONG AND SOUTH OF I94 CORRIDOR. FOR TEMPERATURES PATCHY MVFR
CIGS BECOMING MASKED BY UPPER LEVEL CONVECTIVE DEBRIS CLOUDS. COLUMN
CONTINUES TO COOL SLIGHTLY TODAY IN WAKE OF BOUNDARY PASSAGE. GFS
HINTS AT SOME DRYING IN LOWER LEVELS SO FEEL THERE WILL AT THE LEAST
BE SOME PARTIAL SUNSHINE. WARMEST AIR ACROSS THE SOUTH HOWEVER
CLOUDS LIKELY TO STICK AROUND LONGER WITH CURRENT CONVECTION.
OVERALL LOOKING AT COOLER MORE SEASONAL TEMPERATURES TODAY.

SURFACE AND ELEVATED BOUNDARY MOVES VERY LITTLE OVER THE NEXT 24-36
HOURS. ALONG WITH DAY TIME HEATING MODELS HINTING AT ANOTHER
WEAK WEAK IMPULSE TO INTERACT WITH NEAR STATIONARY BOUNDARY FOR MORE
CONVECTIVE DEVELOPMENT ACROSS NORTHERN HIGH PLAINS THIS AFTERNOON.
THIS CONVECTION LIKELY TO PROPAGATE ALONG ND/SD BORDER AGAIN LATER
TONIGHT ALONG LOW LEVEL MOISTURE AXIS. AT THIS POINT WILL HOLD OFF
ANY ANY SEVERE MENTION ALTHOUGH ANY CHANCES LIKELY CONFINED TO
BORDER AREA. FARTHER NORTH EASTERLY FLOW/UPSLOPE WILL LIMIT ANY
PCPN CHANCES TO FAR WESTERN FA AT BEST. ALTHOUGH CONFIDENCE LOW WILL
INTRODUCE SLIGHT CHANCE POPS TO FAR WEST WITH BETTER CHANCES
CONTINUING ALONG ND/SD/MN BORDER AREA. MORE COMFORTABLE MINIMUM
TEMPERATURES WILL CONTINUE ACROSS MOST AREAS.

COULD SEE SOME LINGERING CONVECTION ACROSS FAR SOUTH WEDNESDAY AM
AND WILL INTRODUCE LOW POPS TO THIS AREA. REMAINDER LIKELY TO REMAIN
DRY AND AM HESITANT TO SPREAD POPS FURTHER WEST AND NORTH WITH
CURRENT DRY CONDITIONS AND DRIER EASTERLY FLOW. TEMPERATURES AGAIN
LOOK TO BE AT OR A LITTLE BLO SEASONAL AVERAGES.

HEIGHTS BUILD LATER IN THE WORK WEEK WITH INCREASING SOUTHERLY FLOW
AND WARM ADVECTION. THIS WILL ALLOW TEMPERATURES TO RECOVER BACK
ABOVE AVERAGE. WITH LACK OF ANY LOW LEVEL CONVERGENCE AND LOW LEVEL
JET CONVERGENCE WELL TO OUR WEST AND PCPN CHANCES LOOK MINIMAL. AT
THIS POINT WILL STAY CONSISTENT AND LEAVE POPS AS IS AS CONDITIONS
OVERALL LOOK DRY.

.LONG TERM (FRI-MON)...
MODELS IN GOOD AGREEMENT WITH THE EXTENDED PERIOD WITH WRT 500MB
FLOW. RIDGING CONTINUES TO BUILD INTO THE NORTHERN PLAINS FRIDAY
WITH THE THERMAL AXIS TO MOVE OVER THE CWFA ON SATURDAY. SLGT CHC
POPS CONTINUE AS CONVECTION IS POSSIBLE AS COMPLEXES RIDE THE RIDGE
ON THE EDGE OF THE CAP...THOUGH WIDE SPREAD RAINFALL IS NOT
EXPECTED. UPPER 80 ANS LOW 90S ON FRI AND SAT. WIND SHIFT SATURDAY
NIGHT WILL ALLOW TEMPS TO RETURN TO NEAR MID SUMMER NORMALS FOR THE
BEGINNING OF THE WEEK..

&&

.AVIATION...

PATCHY MVFR/IFR CIGS LIKELY TO CONTINUE INTO THE MORNING. MODELS
INDICATE SOME DRYING IN THE LOWER LEVELS WHICH MAY ALLOW FOR MORE
SCT CONDITIONS BY AFTERNOON. TSRA LIKELY TO BE CONFINED TO AREAS
ALONG ND/SD/MN BORDER AREA THIS MORNING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER/KAISER
Hazardous weather outlook, Jul 16, 6:00 AM CST, 23 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
700 AM CDT MON JUL 16 2012

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-171200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
700 AM CDT MON JUL 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE THIS AFTERNOON AND
EVENING ROUGHLY SOUTH OF A LINE FROM PARK RAPIDS MINNESOTA TO
LISBON NORTH DAKOTA. THE STORMS WILL BE MOST LIKELY FROM LATE
AFTERNOON AND THIS EVENING. SOME LARGE HAIL AND DAMAGING WINDS
WILL BE POSSIBLE.

A COLD FRONT WILL MOVE ACROSS THE SOUTHERN RED RIVER VALLEY AND
PRODUCE THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 drought. Local standard time, as filed.

Drought, Clay

When
July 17, 5:00 AM CST to July 31, 11:59 PM CST
Where
Clay forecast zone
Reported by
Other Federal Agency
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Drought, Norman

When
July 17, 5:00 AM CST to July 31, 11:59 PM CST
Where
Norman forecast zone
Reported by
Other Federal Agency
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Drought, Mahnomen

When
July 17, 5:00 AM CST to July 31, 11:59 PM CST
Where
Mahnomen forecast zone
Reported by
Other Federal Agency
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

Drought, East Polk

When
July 17, 5:00 AM CST to July 31, 11:59 PM CST
Where
East Polk forecast zone
Reported by
Other Federal Agency
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Drought, West Polk

When
July 17, 5:00 AM CST to July 31, 11:59 PM CST
Where
West Polk forecast zone
Reported by
Other Federal Agency
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Drought, Pennington

When
July 17, 5:00 AM CST to July 31, 11:59 PM CST
Where
Pennington forecast zone
Reported by
Other Federal Agency
Coordinates
48.066, -96.037 (the zone’s center; the record gives no point)

Drought, Red Lake

When
July 17, 5:00 AM CST to July 31, 11:59 PM CST
Where
Red Lake forecast zone
Reported by
Other Federal Agency
Coordinates
47.872, -96.095 (the zone’s center; the record gives no point)

Drought, East Marshall

When
July 17, 5:00 AM CST to July 31, 11:59 PM CST
Where
East Marshall forecast zone
Reported by
Other Federal Agency
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Drought, Lake of the Woods

When
July 17, 5:00 AM CST to July 31, 11:59 PM CST
Where
Lake of the Woods forecast zone
Reported by
Other Federal Agency
Coordinates
48.771, -94.905 (the zone’s center; the record gives no point)

Drought, North Beltrami

When
July 17, 5:00 AM CST to July 31, 11:59 PM CST
Where
North Beltrami forecast zone
Reported by
Other Federal Agency
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 388991, 388992, 388993, 388994, 388995, 388996, 388997, 388998, 388999, 389000.